Stephan Moll, MD writes (Dec 17, 2014)… The American Society of Hematology (ASH) published last week as part of its Choosing Wisely® campaign two things that physicians dealing with DVT, PE and anticoagulants should avoid [ref 1]. Read the rest of this entry »
Stephan Moll, MD writes (on Dec 8th, 2014)… A publication this week in the New England Journal of Medicine reports on an investigational drug that protects patients from VTE without increasing the risk of bleeding [reference below]. Too good to be true? Possibly, but may be not. Additional studies will have to tell. Read the rest of this entry »
Stephan Moll, MD writes (on 12/5/2014)… Venous thromboembolism (VTE) prophylaxis in hospitalized patients is important; it is also mandated by the Joint Commission [ref]. We have developed at the University of North Carolina (UNC) a guidance document (link here; UNC VTE prophylaxis guidance document) as a resource for our health care professionals to assist in making evidence-based decisions on which patients to give what type of VTE prophylaxis.
Recommendations provided in this document are a reflection of current guidelines, clinical evidence, and UNC institutional initiatives, but are not intended to replace clinical judgment or patient evaluation. Readers are welcome to use this document for their institution or practice – using it as is or modifying it.
Joint Commission VTE measures (link here)
Last updated: Dec 5th, 2014
Stephan Moll, MD writes (on Nov 7th, 2014)… A N Engl J Med publication this week [ref 1] reports on a new reversal agent (PER977 = Aripazine = ciraparantag) that may be effective against a number of different new oral anticoagulants. Read the rest of this entry »
Stephan Moll, MD writes… Is there a dose change or limitation for the use of Xarelto® (rivaroxaban) in very obese or underweight patients? Read the rest of this entry »
Stephan Moll, MD writes… Aspirin is beneficial in preventing recurrent venous thromboembolism (VTE) in patients who have had a previous episode of unprovoked VTE and who have been treated with anticoagulant therapy, a publication in the journal Circulation re-confirms this week: Aspirin reduces the risk of recurrent VTE by more than a third without significantly increasing the risk of bleeding [ref 1]. This publication does not report results of a new study, but is rather a further analysis of the previously published WARFASA and ASPIRE aspirin trials [ref 2,3]. Read the rest of this entry »
Stephan Moll, MD writes… Apixaban (Eliquis®) was approved by the FDA this week (Aug 21, 2014) for the treatment of DVT and PE. The approval covers (a) acute DVT/PE management and (b) prevention of recurrent DVT/PE. Read the rest of this entry »
Beth Waldron, Clot Connect program director writes…
Background: Anticoagulant and anti-platelet drugs increase bleeding risk. Patients taking these drugs are typically advised to avoid activities which might cause increased bleeding, bruising or trauma.
Acupuncture involves the insertion of thin needles through the skin at strategic points along the body. These needles are very thin, much smaller than the hypodermic needles used for phlebotomy and injections.(Ref 1) Because the needles used are so small, very little bleeding occurs with acupuncture. (2)
- A 2014 published study on the safety of acupuncture for patients taking anticoagulant or anti-platelet medications found no reports of major bleeding.(3) Minor ‘microbleeding’—defined as bleeding which stopped within 30 seconds—occurred in only slightly more patients taking an anticoagulant (4.8%) than patients not on an anticoagulant (3.0%). Patients taking an anti-platelet medication had very little bleeding (0.9%).
- There was also no significant difference in the amount of bruising which occurred from acupuncture between those taking an anticoagulant (2.0%) or an anti-platelet (1.6%) and those who took neither (1.3%).
- An earlier study of acupuncture among hospitalized patients taking warfarin, also found very little bleeding and that a higher INR value did not predict a higher risk of bleeding–bleeding incidence after acupuncture were no different among patients with a low INR (14.6%) and those with a high INR (14.3%). (4)
Summary: Acupuncture appears to be safe for the patient on an anticoagulant or anti-platelet medication. However as a precaution, patients should inform their acupuncture provider in advance of the procedure of their medications so they can be alert and prepared.
1. UpToDate http://www.uptodate.com/contents/acupuncture
2. “A Guide to Integrative Oncology” University of Washington http://depts.washington.edu/integonc/patients/spc/acupuncture.shtml
3. Kim et al. The safety of acupuncture treatments for patients taking warfarin or antiplatelet medications: A retrospective chart review study European Journal of Integrative Medicine, May 17, 2014. http://www.sciencedirect.com/science/article/pii/S1876382014000626
4. Miller et al. Acupuncture treatment for hospitalized patients on anticoagulant therapy—a safety study BMC Complementary and Alternative Medicine 2012 (Suppl 1) p 107
Stephan Moll, MD writes… Interesting study: Are commercial airline pilots at increased risk of venous thromboembolism (VTE) [ref 1]? One might think so, as air travel is an established, although only weak, risk factor for VTE [ref 2,3]. This study found, however, that the risk of VTE is NOT increased in airline pilots. Read the rest of this entry »
Stephan Moll, MD writes… Our medical center (University of North Carolina Hospitals, Chapel Hill) has put together an “Emergent Anticoagulation Reversal Guideline” for our local use as a practical, clinical how-to document (PDF here). Since not every medical institution has coagulation expertise available, we are making this guideline available through Clot Connect. Colleagues are welcome to take the document, modify it, and apply it to their institution.
Disclosures: I have been a consultant for CSL Behring and Janssen.
Last updated: June 9th, 2014